July 2017, 37(7): 3587-3599. doi: 10.3934/dcds.2017154

Monotonicity and symmetry of solutions to fractional Laplacian equation

School of Mathematical Sciences, Shanghai Jiaotong University, Shanghai 200240, China

* Corresponding author: Tingzhi Cheng

Received  December 2015 Revised  February 2017 Published  April 2017

Fund Project: The author is supported by Research Grant for Graduate Students of Shanghai Jiaotong University 201701

Let
$0 < \alpha < 2$
be any real number and let
$\Omega$
be an open domain in
$\mathbb R^{n}$
. Consider the following Dirichlet problem of a semi-linear equation involving the fractional Laplacian:
$\begin{equation}\left\{\begin{array}{ll}(-\Delta)^{\alpha/2} u(x)=f(x,u,\nabla{u}),~u(x)>0,&\qquad x\in{\Omega}, \\u(x)\equiv0,&\qquad x\notin{\Omega}.\end{array}\right. \tag{1}\label{p1}\end{equation}$
In this paper, instead of using the conventional extension method introduced by Caffarelli and Silvestre, we employ a direct method of moving planes for the fractional Laplacian to obtain the monotonicity and symmetry of the positive solutions of a semi-linear equation involving the fractional Laplacian. By using the integral definition of the fractional Laplacian, we first introduce various maximum principles which play an important role in the process of moving planes. Then we establish the monotonicity and symmetry of positive solutions of the semi-linear equations involving the fractional Laplacian.
Citation: Tingzhi Cheng. Monotonicity and symmetry of solutions to fractional Laplacian equation. Discrete & Continuous Dynamical Systems - A, 2017, 37 (7) : 3587-3599. doi: 10.3934/dcds.2017154
References:
[1]

F. V. Atkinson and L. A. Peletier, Elliptic equations with nearly critical growth, J. Diff. Equ., 70 (1987), 349-365. doi: 10.1016/0022-0396(87)90156-2.

[2]

H. Berestycki, L. Caffarelli and L. Nirenberg, Symmetry for elliptic equations in a halfspace, in Boundary Value Problems for Partial Differential Equations and Applications (eds. volume dedicated to E. Magenes, J. L. Lions et al. ), Masson, Paris, 29 (1993), 27-42.

[3]

H. BerestyckiL. Caffarelli and L. Nirenberg, Monotonicity for elliptic equations in unbounded Lipschitz domains, Comm. Pure Appl. Math., 50 (1997), 1089-1111. doi: 10.1002/(SICI)1097-0312(199711)50:11<1089::AID-CPA2>3.0.CO;2-6.

[4]

H. BerestyckiL. Caffarelli and L. Nirenberg, Inequalities for second order elliptic equations with applications to unbounded domains I, Duke Math. J., 81 (1996), 467-494. doi: 10.1215/S0012-7094-96-08117-X.

[5]

H. Berestycki and L. Nirenberg, On the method of moving planes and the sliding method, Bol. Soc. Brasil Mat. (N.S.), 22 (1991), 1-37. doi: 10.1007/BF01244896.

[6]

H. Berestycki and L. Nirenberg, Monotonicity, symmetry and antisymmetry of solutions of semilinear elliptic equations, J. Geom. and Physics, 5 (1988), 237-275. doi: 10.1016/0393-0440(88)90006-X.

[7]

C. BrandleE. Coloradode Pablo A. and U. Sanchez, A concave-convex elliptic problem involving the fractional Laplacian, Proc. Royal Soc. Edinburgh, 143 (2013), 39-71. doi: 10.1017/S0308210511000175.

[8]

H. Brezis and L. A. Peletier, Asymptotics for elliptic equations involving critical growth. Partial differential equations and the calculus of variations, Vol. Ⅰ, Progr, Nonlinear Differential Equations Appl.. Birkh"auser Boston. Boston, MA, 1 (1989), 149-192.

[9]

X. Cabré and J. Tan, Positive solutions of nonlinear problems involving the square root of the Laplacian, Advances in Math., 224 (2010), 2052-2093. doi: 10.1016/j.aim.2010.01.025.

[10]

L. Caffarelli and L. Silvestre, An extension problem related to the fractional Laplacian, Comm. Partial Differential Equations, 32 (2007), 1245-1260. doi: 10.1080/03605300600987306.

[11]

W. ChenY. Fang and R. Yang, Liouville theorems involving the fractional Laplacian on a half space, Advances in Math., 274 (2015), 167-198. doi: 10.1016/j.aim.2014.12.013.

[12]

W. Chen and C. Li, Regularity of solutions for a system of integral equation, Comm. Pure Appl. Anal., 4 (2005), 1-8.

[13]

W. Chen and C. Li, Methods on Nonlinear Elliptic Equations, AIMS. Ser. Differ. Equ. Dyn. Syst, 4 (2010), xii+299 pp.

[14]

W. ChenC. Li and B. Ou, Classification of solutions for an integral equation, Comm. Pure Appl. Math., 59 (2006), 330-343. doi: 10.1002/cpa.20116.

[15]

W. ChenC. Li and B. Ou, Qualitative properities of solutions for an integral equation, Disc. Cont. Dyn. Sys., 12 (2005), 347-354. doi: 10.3934/dcds.2005.12.347.

[16]

W. ChenC. Li and Y. Li, A direct method of moving planes for the fractional Laplacian, Advances in Math., 308 (2017), 404-437. doi: 10.1016/j.aim.2016.11.038.

[17]

C. V. Coffman, Uniqueness of the ground state solution for $\Delta u-u+u^3$ and a variational characterization of other solutions, Arch. Rational Mech. Anal., 46 (1972), 81-95. doi: 10.1007/BF00250684.

[18]

Y. Fang and W. Chen, A Liouville type theorem for poly-harmonic Dirichlet problems in a half space, Advances in Math., 229 (2012), 2835-2867. doi: 10.1016/j.aim.2012.01.018.

[19]

D. G. FigueiredoP. L. Lions and R. D. Nussbaum, A priori estimates and existence of positive solutions of semilinear elliptic equations, J. Math. Pures et Appl., 61 (1982), 41-63.

[20]

B. GidasW. M. Ni and L. Nirenberg, Symmetry and related properties via the maximum principle, Comm. Math. Phys., 68 (1979), 209-243. doi: 10.1007/BF01221125.

[21]

B. Gidas, W. M. Ni and L. Nirenberg, Symmetry of positive solutions of nonlinear elliptic equations in $\mathbb{R}^n$, in Math. Anal. and Applications, Part A, Advances in Math. Suppl. (ed. L. Nachbin), Academic Pr. , Studies, 7 (1981), 369-402.

[22]

H. G. Kaper and M. K. Kwong, Uniqueness of non-negative solutions of a class of semilinear elliptic equations, Nonlinear Diffusion Equations and Their Equilibrium States Ⅱ, 13 (1988), 1-17. doi: 10.1007/978-1-4613-9608-6_1.

[23]

M. K. Kwong, Uniqueness of positive solutions of $\Delta u-u+u^p=0$ in $\mathbb{R}^n$, Archive for Rational Mechanics and Analysis, 105 (19689), 243-266. doi: 10.1007/BF00251502.

[24]

C. Li, Monotonicity and symmetry of solutions of fully nonlinear elliptic equations on bounded domains, Commun. in Partial Differential Equations, 16 (1991), 491-526. doi: 10.1080/03605309108820766.

[25]

C. Li, Monotonicity and symmetry of solutions of fully nonlinear elliptic equations on unbounded domains, Commun. in Partial Differential Equations, 16 (1991), 585-615. doi: 10.1080/03605309108820770.

[26]

K. Mcleod and J. Serrin, Uniqueness of positive radial solutions of $\Delta u+f(u)=0$ in $\mathbb{R}^n$, Arch. Rational Mech. Anal., 99 (1987), 115-145. doi: 10.1007/BF00275874.

[27]

L. A. Peletier and J. Serrin, Uniqueness of positive solutions of semilinear equations in $\mathbb{R}^n$, Arch. Rational Mech. Anal., 81 (1983), 181-197. doi: 10.1007/BF00250651.

[28]

L. Zhang and T. Cheng, Liouville theorems involving the fractional Laplacian on the upper half Euclidean space, submitted to Acta Applicandae Mathematicae.

show all references

References:
[1]

F. V. Atkinson and L. A. Peletier, Elliptic equations with nearly critical growth, J. Diff. Equ., 70 (1987), 349-365. doi: 10.1016/0022-0396(87)90156-2.

[2]

H. Berestycki, L. Caffarelli and L. Nirenberg, Symmetry for elliptic equations in a halfspace, in Boundary Value Problems for Partial Differential Equations and Applications (eds. volume dedicated to E. Magenes, J. L. Lions et al. ), Masson, Paris, 29 (1993), 27-42.

[3]

H. BerestyckiL. Caffarelli and L. Nirenberg, Monotonicity for elliptic equations in unbounded Lipschitz domains, Comm. Pure Appl. Math., 50 (1997), 1089-1111. doi: 10.1002/(SICI)1097-0312(199711)50:11<1089::AID-CPA2>3.0.CO;2-6.

[4]

H. BerestyckiL. Caffarelli and L. Nirenberg, Inequalities for second order elliptic equations with applications to unbounded domains I, Duke Math. J., 81 (1996), 467-494. doi: 10.1215/S0012-7094-96-08117-X.

[5]

H. Berestycki and L. Nirenberg, On the method of moving planes and the sliding method, Bol. Soc. Brasil Mat. (N.S.), 22 (1991), 1-37. doi: 10.1007/BF01244896.

[6]

H. Berestycki and L. Nirenberg, Monotonicity, symmetry and antisymmetry of solutions of semilinear elliptic equations, J. Geom. and Physics, 5 (1988), 237-275. doi: 10.1016/0393-0440(88)90006-X.

[7]

C. BrandleE. Coloradode Pablo A. and U. Sanchez, A concave-convex elliptic problem involving the fractional Laplacian, Proc. Royal Soc. Edinburgh, 143 (2013), 39-71. doi: 10.1017/S0308210511000175.

[8]

H. Brezis and L. A. Peletier, Asymptotics for elliptic equations involving critical growth. Partial differential equations and the calculus of variations, Vol. Ⅰ, Progr, Nonlinear Differential Equations Appl.. Birkh"auser Boston. Boston, MA, 1 (1989), 149-192.

[9]

X. Cabré and J. Tan, Positive solutions of nonlinear problems involving the square root of the Laplacian, Advances in Math., 224 (2010), 2052-2093. doi: 10.1016/j.aim.2010.01.025.

[10]

L. Caffarelli and L. Silvestre, An extension problem related to the fractional Laplacian, Comm. Partial Differential Equations, 32 (2007), 1245-1260. doi: 10.1080/03605300600987306.

[11]

W. ChenY. Fang and R. Yang, Liouville theorems involving the fractional Laplacian on a half space, Advances in Math., 274 (2015), 167-198. doi: 10.1016/j.aim.2014.12.013.

[12]

W. Chen and C. Li, Regularity of solutions for a system of integral equation, Comm. Pure Appl. Anal., 4 (2005), 1-8.

[13]

W. Chen and C. Li, Methods on Nonlinear Elliptic Equations, AIMS. Ser. Differ. Equ. Dyn. Syst, 4 (2010), xii+299 pp.

[14]

W. ChenC. Li and B. Ou, Classification of solutions for an integral equation, Comm. Pure Appl. Math., 59 (2006), 330-343. doi: 10.1002/cpa.20116.

[15]

W. ChenC. Li and B. Ou, Qualitative properities of solutions for an integral equation, Disc. Cont. Dyn. Sys., 12 (2005), 347-354. doi: 10.3934/dcds.2005.12.347.

[16]

W. ChenC. Li and Y. Li, A direct method of moving planes for the fractional Laplacian, Advances in Math., 308 (2017), 404-437. doi: 10.1016/j.aim.2016.11.038.

[17]

C. V. Coffman, Uniqueness of the ground state solution for $\Delta u-u+u^3$ and a variational characterization of other solutions, Arch. Rational Mech. Anal., 46 (1972), 81-95. doi: 10.1007/BF00250684.

[18]

Y. Fang and W. Chen, A Liouville type theorem for poly-harmonic Dirichlet problems in a half space, Advances in Math., 229 (2012), 2835-2867. doi: 10.1016/j.aim.2012.01.018.

[19]

D. G. FigueiredoP. L. Lions and R. D. Nussbaum, A priori estimates and existence of positive solutions of semilinear elliptic equations, J. Math. Pures et Appl., 61 (1982), 41-63.

[20]

B. GidasW. M. Ni and L. Nirenberg, Symmetry and related properties via the maximum principle, Comm. Math. Phys., 68 (1979), 209-243. doi: 10.1007/BF01221125.

[21]

B. Gidas, W. M. Ni and L. Nirenberg, Symmetry of positive solutions of nonlinear elliptic equations in $\mathbb{R}^n$, in Math. Anal. and Applications, Part A, Advances in Math. Suppl. (ed. L. Nachbin), Academic Pr. , Studies, 7 (1981), 369-402.

[22]

H. G. Kaper and M. K. Kwong, Uniqueness of non-negative solutions of a class of semilinear elliptic equations, Nonlinear Diffusion Equations and Their Equilibrium States Ⅱ, 13 (1988), 1-17. doi: 10.1007/978-1-4613-9608-6_1.

[23]

M. K. Kwong, Uniqueness of positive solutions of $\Delta u-u+u^p=0$ in $\mathbb{R}^n$, Archive for Rational Mechanics and Analysis, 105 (19689), 243-266. doi: 10.1007/BF00251502.

[24]

C. Li, Monotonicity and symmetry of solutions of fully nonlinear elliptic equations on bounded domains, Commun. in Partial Differential Equations, 16 (1991), 491-526. doi: 10.1080/03605309108820766.

[25]

C. Li, Monotonicity and symmetry of solutions of fully nonlinear elliptic equations on unbounded domains, Commun. in Partial Differential Equations, 16 (1991), 585-615. doi: 10.1080/03605309108820770.

[26]

K. Mcleod and J. Serrin, Uniqueness of positive radial solutions of $\Delta u+f(u)=0$ in $\mathbb{R}^n$, Arch. Rational Mech. Anal., 99 (1987), 115-145. doi: 10.1007/BF00275874.

[27]

L. A. Peletier and J. Serrin, Uniqueness of positive solutions of semilinear equations in $\mathbb{R}^n$, Arch. Rational Mech. Anal., 81 (1983), 181-197. doi: 10.1007/BF00250651.

[28]

L. Zhang and T. Cheng, Liouville theorems involving the fractional Laplacian on the upper half Euclidean space, submitted to Acta Applicandae Mathematicae.

[1]

Meixia Dou. A direct method of moving planes for fractional Laplacian equations in the unit ball. Communications on Pure & Applied Analysis, 2016, 15 (5) : 1797-1807. doi: 10.3934/cpaa.2016015

[2]

Lizhi Zhang. Symmetry of solutions to semilinear equations involving the fractional laplacian. Communications on Pure & Applied Analysis, 2015, 14 (6) : 2393-2409. doi: 10.3934/cpaa.2015.14.2393

[3]

Xudong Shang, Jihui Zhang, Yang Yang. Positive solutions of nonhomogeneous fractional Laplacian problem with critical exponent. Communications on Pure & Applied Analysis, 2014, 13 (2) : 567-584. doi: 10.3934/cpaa.2014.13.567

[4]

Tadeusz Kulczycki, Robert Stańczy. Multiple solutions for Dirichlet nonlinear BVPs involving fractional Laplacian. Discrete & Continuous Dynamical Systems - B, 2014, 19 (8) : 2581-2591. doi: 10.3934/dcdsb.2014.19.2581

[5]

Ran Zhuo, Wenxiong Chen, Xuewei Cui, Zixia Yuan. Symmetry and non-existence of solutions for a nonlinear system involving the fractional Laplacian. Discrete & Continuous Dynamical Systems - A, 2016, 36 (2) : 1125-1141. doi: 10.3934/dcds.2016.36.1125

[6]

Selma Yildirim Yolcu, Türkay Yolcu. Sharper estimates on the eigenvalues of Dirichlet fractional Laplacian. Discrete & Continuous Dynamical Systems - A, 2015, 35 (5) : 2209-2225. doi: 10.3934/dcds.2015.35.2209

[7]

Mikko Kemppainen, Peter Sjögren, José Luis Torrea. Wave extension problem for the fractional Laplacian. Discrete & Continuous Dynamical Systems - A, 2015, 35 (10) : 4905-4929. doi: 10.3934/dcds.2015.35.4905

[8]

Dengfeng Lü, Shuangjie Peng. On the positive vector solutions for nonlinear fractional Laplacian systems with linear coupling. Discrete & Continuous Dynamical Systems - A, 2017, 37 (6) : 3327-3352. doi: 10.3934/dcds.2017141

[9]

CÉSAR E. TORRES LEDESMA. Existence and symmetry result for fractional p-Laplacian in $\mathbb{R}^{n}$. Communications on Pure & Applied Analysis, 2017, 16 (1) : 99-114. doi: 10.3934/cpaa.2017004

[10]

De Tang, Yanqin Fang. Regularity and nonexistence of solutions for a system involving the fractional Laplacian. Communications on Pure & Applied Analysis, 2015, 14 (6) : 2431-2451. doi: 10.3934/cpaa.2015.14.2431

[11]

Pei Ma, Yan Li, Jihui Zhang. Symmetry and nonexistence of positive solutions for fractional systems. Communications on Pure & Applied Analysis, 2018, 17 (3) : 1053-1070. doi: 10.3934/cpaa.2018051

[12]

Yutong Chen, Jiabao Su. Resonant problems for fractional Laplacian. Communications on Pure & Applied Analysis, 2017, 16 (1) : 163-188. doi: 10.3934/cpaa.2017008

[13]

Pengyan Wang, Pengcheng Niu. A direct method of moving planes for a fully nonlinear nonlocal system. Communications on Pure & Applied Analysis, 2017, 16 (5) : 1707-1718. doi: 10.3934/cpaa.2017082

[14]

Alexander Quaas, Aliang Xia. Existence and uniqueness of positive solutions for a class of logistic type elliptic equations in $\mathbb{R}^N$ involving fractional Laplacian. Discrete & Continuous Dynamical Systems - A, 2017, 37 (5) : 2653-2668. doi: 10.3934/dcds.2017113

[15]

Salvatore A. Marano, Nikolaos S. Papageorgiou. Positive solutions to a Dirichlet problem with $p$-Laplacian and concave-convex nonlinearity depending on a parameter. Communications on Pure & Applied Analysis, 2013, 12 (2) : 815-829. doi: 10.3934/cpaa.2013.12.815

[16]

Patrizia Pucci, Mingqi Xiang, Binlin Zhang. A diffusion problem of Kirchhoff type involving the nonlocal fractional p-Laplacian. Discrete & Continuous Dynamical Systems - A, 2017, 37 (7) : 4035-4051. doi: 10.3934/dcds.2017171

[17]

Yan Hu. Layer solutions for an Allen-Cahn type system driven by the fractional Laplacian. Communications on Pure & Applied Analysis, 2016, 15 (3) : 947-964. doi: 10.3934/cpaa.2016.15.947

[18]

Christina A. Hollon, Jeffrey T. Neugebauer. Positive solutions of a fractional boundary value problem with a fractional derivative boundary condition. Conference Publications, 2015, 2015 (special) : 615-620. doi: 10.3934/proc.2015.0615

[19]

Rafał Kamocki, Marek Majewski. On the continuous dependence of solutions to a fractional Dirichlet problem. The case of saddle points. Discrete & Continuous Dynamical Systems - B, 2014, 19 (8) : 2557-2568. doi: 10.3934/dcdsb.2014.19.2557

[20]

Lorenzo Brasco, Enea Parini, Marco Squassina. Stability of variational eigenvalues for the fractional $p-$Laplacian. Discrete & Continuous Dynamical Systems - A, 2016, 36 (4) : 1813-1845. doi: 10.3934/dcds.2016.36.1813

2016 Impact Factor: 1.099

Metrics

  • PDF downloads (15)
  • HTML views (13)
  • Cited by (0)

Other articles
by authors

[Back to Top]